Extreme fatigue and total loss of appetite

Posted By
4/1/2011 2:01pm
View other posts by
Activity
Replies: 7

My husband received his first infusion of Ipilimumab 2 weeks ago. He was tired before, but since then he sleeps most of the time. About every 3 hours (during the day) he has to sleep for 1-2 hours. Then he goes to bed at about 9pm and can still sleep all night.

And he does barely eat anything.

Has anyone else on Ipilimumab experienced the same? Will it get better eventually?

Hello,

During my first few weeks on Ipi I too had a lot of fatigue.  There could be a lot of factors at play.

One of the autoimmune syptoms I experienced was a severe tyhroid imbalance and it happened rather quickly after the start of IPI.  There are 100% replacement sythetic drugs that will counter this.  It's a long, long processes to get the correct dosage as the amounts needed are tiny and if the thyroid is the problem your husband's doctor will take there time to get it right.

The other issue that showed up and really made the difference is that my Testosterone level was extremely low. I've heard that most doctors do not test the "T" levels on a regular basis.  I would have your husbands doctor check recent tests and ask him to add this test to the next lab work just for peace of mind.

The outcome for me was slow  but dramatic.  In the first quarter of IPI treatments I couldn't walk 200 feet without a long break.   Now 112 weeks out I lead a very active schedule and regularly ride my bicycle on long rides when the weather allows.

Jerry from Cape Cod

It's about kickin' Melanoma's butt!

"Meh. Get on with it. Do not feed rabid monkeys. To fear is one thing. To let fear grab you by the tail and swing you around is another." in memory of NicOz

While I didn't do ipi, I do have a suggestion.  Ask the doctors to check his vitamin D levels.  Extremely low vitamin D can cause extreme fatigue such as you're describing. 

While I was doing interferon, my vitamin D level dropped to around 5.  It should be around 30.  All I did was sleep  And when I was awake, had no energy.  The fatigue was so bad, a shower might literally be all I could accomplish for the day.  Once my vitamin D levels were raised, my energy levels rebound to normal. (or at least normal for someone taking interferon!)

"A little ingenuity and a lot of duct tape will solve many problems.",
AKC Agility Judges Guidelines

I totally agree...everyone needs to be checked for vitamin D.

Life Exension Foundation.com has a lot of info and the proper testing

available. There are a lot of testing places available but the king for vitamin D3 is "Lab Corp".

If you want a true vitamin D3 test contact WWW.LEF.ORG and get a Lab Corp testing.

BTW  a "30" is far too low!

Best wishes,

Gene

Live 4 today. Thank God for all he has done for us. Looking forward to enjoying tomorrow.

From your profile, it looks like your husband's tiredness has mainly been
caused by the dacarbazine that he has had recently. Some people have great
difficulty dealing with the after effects of chemo (like dacarbazine), and I
feel that this might be the case here. Certainly, a lack of appetite (this
can become a big problem in itself) and tiredness are not uncommon. I don't
know how much Yervoy (ipilimumab) is contributing to the severity of these
symptoms.

I agree with the view that vitamin D levels are also important. Deficiency
can cause fatigue and chronic pain, and there is some debate about what the
correct levels should be. My feeling is that many people who have a chronic
illness are deficient, and it is better to take more than less.

Frank

I urge everyone to thoroughly educate themselves about melanoma. No part of this post should be considered to constitute any form of medical advice. Please consult a competent oncologist. (I think that prayer can help in ways that we don't always expect).

Thanks to everyone for your suggestions. We have an appointment tomorrow at the hospital and will make sure to mention everything.

There maybe problems with getting th Vit D tests paid for if one is on Medicare and your secondary insurance takes it's clues from Medicare.
Medicare sent m a letter saying that Vitamin D testing is a routine test that they don't cover, to pay the $238 out of my on pocket. My level was low.

I'm me, not a statistic. Praying to not be one for years yet.

My husband is due to get his 3rd ipi infusion on Friday & ever since the 1st infusion his predominant side effect has been the fatigue.  He's in bed right now as we saw the oncologist this morning & anything beyond sitiing watching TV or reading wears him out.  He's also sleeping about 12 hours a night.  The oncologist is now checking his adrenal function & vit D levels so I can't comment any further on that yet...

It may be nausea that is affecting your husband's appetite.   We switched to blander foods, like porridge for breakfast, from the time he started Ipi, l& my husband's appetite hasn't been effected -- although he still feels nauseous at least once a day & occasionally has to take anti-nausea meds for that.